British Heart Foundation
5,325 members3,404 posts

Ramipril... Yay or Nay?

I am new on here after a recent and very unexpected diagnosis of Heart Failure.

I was sent for an ECG to be safe during a pre op assessment for some minor day surgery when I complained about tingling arm and tight painful chest. Been told for decades it was stress/anxiety related so wasn't concerned.

I had tried to get fit last few years, running 5K several times a week, but could never figure why I was not getting faster, just out of breath... now I know!

The test showed abnormalities as did 2 previous which were flagged 'further investigation' but not done. Within 2 weeks I had an Echo and another week later was medicated for Left Ventricular Dysfunction.

First drug, Enalapril, caused dairy intolerant me to get very ill so was changed to Ramipril 2.5mg. Two weeks in and on 5mg daily but feeling awful, dizzy, light headed, off balance, have whooshing in my ears, bloated and lost sense of taste.

On Monday was told to take tablet at night to see if this helped but by last night some 38 hours from last dose I was feeling so much better, almost back to where I was before being diagnosed and medicated!

I was loathe to restart as I don't want to feel ill for rest of my life - I'm only 45 - but did and now anticipating the side effects once more.

Any suggestions?

Thanks

22 Replies
oldestnewest

There are other alternatives to Ramipril, I would suggest another chat with your GP,

good luck

Mark

2 likes
Reply

I take Ramipril 1.25 at around 7pm and I have no issues with it. If Ramipril is an issue for you I think you need to try something else. Unfortunately not all drugs work the same in all people so a certain amount of ‘experimentation’ is quite common, until you find something that works and you can tolerate. Another trip to the GP sounds in order.

Steve

2 likes
Reply

Hi, I'm 52 with Heart failure diagnosed about 3-4 years ago, they had me on rampril and I was getting to feel worse and worse then my gp stopped them, as with you feeling much better I'm now on Candesartan which is a group of meds alternative to ACE inhibitors (i'm on a very low dose because of low blood pressure), see the BHF main book on Heart failure, all the meds are listed, I would not stay on a med making me feel bad there are lots of others to try, good luck,

2 likes
Reply

Definitely talk to your gp again. I was put on Ramipril and developed a really irritating dry cough, gp stopped me to Losartan and problem solved. There are several different drugs that do the same thing, so for your sake, kick up a fuss.

Wendy

2 likes
Reply

Thanks for the suggestions. I finally took tablet at midnight last night after an internal debate and felt not too bad earlier today but as day wore on started to feel unsteady again. Will keep persisting another few days and if no better head back to GP.

1 like
Reply

Take this at night this happened to me, this made a huge differnce to me. If then it still causing problems gp can change it. There are many drugs in this group and it is just a matter of trial and error. Hope this helps.

2 likes
Reply

Hi....I've just started on Ramipril and they told me to take at night. Hoping I will settle in on it but would go back to GP if I get any side effects. Make sure you do if it doesn't suit you. I'm only 46 and will not let this take over my life! 💪 Good luck! X

Reply

It won't take over mine either... just struggling as I felt fine before diagnosis and only ill since taking the meds! Typical of my life but I have #innerstrength on my side. Take care x

Reply

Hi

I had a lot of problems with Ramipril, especially the cough, memory loss,etc

I stopped taking them, I was prescribed Ramipril after a Aortic heart valve surgery

Now on Candesartan 16mg, no problems

1 like
Reply

Memory loss? Is that why I put the washing in the bin & rubbish in washing machine other day? 😳

Reply

I've had memory loss too! Can be mid-sentence and lose the thread as well 😮 xx

Reply

I too!!! exactly the same as you and with Atenolol was like life inside washing machine :(

1 like
Reply

hi .. i was diagnosed last year from having a heart attack caused by a blood clot aged 38 with heart failure and dilated cardiomyopathy .. i was on rampril and i was on it for a month and my hair started to fall out and the skin on my feet were just constantly peeling (they were a mess, it was coming of in sheets).. they changed me to valsartan and my skin and hair are back to normal ...

1 like
Reply

Hi I take mine at night as I get the same issues of dizziness and light headedness. It's because it lowers my already very low bp. You may need a lower dose. Get it checked out

1 like
Reply

Thanks but they are still working on increasing my dose!

Had 2 weeks on 2.5, been a week on 5 so far with plans to up again after another 3 as still fairly high BP. I fear it's only going to get worse. First medication was better for me but killed my stomach because of the lactose.

Reply

Hi Craftygirl ...... can I just say a huge thank you for your post. I read your symptoms and thought... that's me!

I have been on ramipril since may last year... they gradually upped my tablets and I am now on 10mg. I had all sorts of troubles last year with dizziness.. near fainting spells... but no cough.

I was just told take the tablets at night and if I didn't have a cough I would be fine.

Over time I thought the dizziness was due to my heart condition... I got bloated... and at night the swooshing in my ears got so. Had started getting memory loss too.

And then I read your post....... and it was like a switch coming on... it's not my heart.... I am not getting dementia...its the ramipril!!!

I called my doctor yesterday went through the symptoms... all of them...amd my dizziness and wooshinge in my ears has been awful recently, and he has immediately taken me off the ramipril and offered the Candestral( sure I have spelt this wrong)

I didn't take any tablets last night... and although I had a little wooshing in my ears at night, it was not nearly as bad, and no dizziness. So thank you for your post which made me realise that these symptoms are the tablets... not my condition .

I would say that although I was told to persevere.... and I did... the symptoms had got much worse as time went on... so do take heed of how you are feeling and ask for them to be changed if you are having too many side effects.

And many thanks for your post... I love this forum 😀

Karen x

2 likes
Reply

I am so glad I posted asking advice letting you see what others endure. I hope you have better luck on the new drug...

I am still perservering on the Ramipril for now in hope it settles or untill I can see a cardiologist (12 week wait list) and get him to look at my medication.

I can assure you I won't stay on something making me ill long term.

Take care

Avril x

1 like
Reply

Hi Avril.... yes I agree give it a chance to work.. . But know that there are alternatives. Interestingly my GP did say this week that a lot of people don't tolerate ramipril. The reason I didn't go before is i hadn't twigged that it could be the drug causing my symptoms. I thought it was my heart getting worse.

So it's even more good news that the ticker is not that bad after all 😀

Good luck with your medication and take in a list of any questions you want to ask the cardiologist as you don't get much time and so it's good to have a list so you don't forget to ask anything. X

Reply

I never had any symptoms before diagnosis, dodgy ticker wasn't even on my radar! I just though uphill/running breathlessness was me as an unfit old bird 😳 That's why I knew how I was feeling was side effects not symptoms.

Started a list already as it was suggested in some of the literature I was sent by BHF.

Glad your heart is better than you thought... that is always good news! 😉x

Reply

Just saying hi as I missed your post initially. Hope you are making some progress with your medication now. Feel free to message me if you ever want to chat. My specialist subjects are craft and heart failure :)

Reply

Progress of sorts... got taken off it this morn and am now playing Russian Roulette unmedicated till I see cardiologist.

Praying I get up feeling human tomorrow as fed up feeling awful.

I used to craft too... only kept up with the baking side despite having a house full of papercrafting stuff. 😳

Reply

I'm having a paper crafting afternoon with friends for my birthday next month. Nothing like getting folks round to use up your stash! (though I may have purchased a few new items for the occasion... 😳) I'm a jack of all craft trades so have an unruly stash for every occasion - fabric, paper, beads, wool...

Hope it's not too long before you see your cardiologist and get some replacement medications. Rampiril is one I've never taken but it seems to disagree with a lot of people. Hopefully an alternative will have you feeling better than you were pre-diagnosis x

Reply

You may also like...